Montana, 2010Winter Storm and Heavy Snow in Montana, December 27 to 29, 2010
December 27 to 29, 2010 · NWS MSO · 7 events in 6 counties and zones
A powerful Pacific storm system with abundant moisture interacted with a very cold arctic air mass to produce heavy snow with areas of blowing snow and very cold wind chill temperatures.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Pacific storm system with abundant moisture interacted with a very cold arctic air mass to produce heavy snow with areas of blowing snow and very cold wind chill temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 27, 5:47 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Dec 27, 5:47 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MST MON DEC 27 2010
..SIGNIFICANT WINTER STORM TO IMPACT THE NORTHERN ROCKIES LATE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT...
.UPDATE...UPGRADED LOCATIONS PREVIOUSLY IN A WINTER WEATHER
ADVISORY/WINTER STORM WATCH TO A WINTER STORM WARNING FOR TONIGHT
THROUGH WEDNESDAY NIGHT. THIS INCLUDES THE CLEARWATER MOUNTAINS IN
IDAHO...THE BITTERROOT/SAPPHIRE MOUNTAINS IN MONTANA...THE WEST
GLACIER REGION...THE LOWER CLARK FORK REGION...THE KOOTENAI/CABINET
REGION AND EASTERN LEMHI COUNTY IN IDAHO. INCREASED CHANCE OF
PRECIPITATION AND SNOWFALL AMOUNTS FOR THE MISSOULA/BITTERROOT VALLEYS
FOR THIS EVENING.
&&
.DISCUSSION...SNOWBANDING CONTINUES THIS EVENING ACROSS WEST
CENTRAL MONTANA AND THE CLEARWATER MOUNTAINS OF IDAHO. HAVE
INCREASED THE CHANCE OF PRECIPITATION FOR THESE AREAS TO BETTER
REPRESENT THE CURRENT SCENARIO...INCLUDING OVER THE MISSOULA AND
BITTERROOT VALLEYS THROUGH THIS EVENING. SNOW BANDS ARE EXPECTED
TO DIMINISH LATE THIS EVENING IN THESE LOCATIONS. AN APPROACHING
WARM FRONT HAS BEGUN TO SPREAD PRECIPITATION INTO EXTREME
NORTHWEST MONTANA AND OVER THE NORTHERN CLEARWATER MOUNTAINS. THIS
PRECIPITATION WILL CONTINUE TO INCREASE AND SPREAD EASTWARD
THROUGH THE NIGHT. BECAUSE OF THE PRECIPITATION ENTERING THE
REGION...HAVE REPLACED LOCATIONS PREVIOUSLY IN WINTER WEATHER
ADVISORIES WITH WINTER STORM WARNINGS. ACCUMULATIONS TONIGHT
THROUGH TOMORROW SHOULD BE LIGHT TO MODERATE...WITH A STRONGER
WEATHER SYSTEM BRINGING HEAVY SNOW BY WEDNESDAY.
&&
.AVIATION...SCATTERED SNOW SHOWERS CONTINUING THIS EVENING ACROSS
WEST CENTRAL MONTANA...WHICH WILL PRIMARILY IMPACT KMSO...CREATING
PERIODS OF LOW MVFR CONDITIONS. THE NEXT STORM SYSTEM BEGINS TO
ENTER THE REGION TONIGHT...FIRST IMPACTING NORTHWEST MONTANA
BEFORE SPREADING AREA-WIDE. KGPI APPEARS TO BE IMPACTED BY THIS
SYSTEM AFTER 28/0600Z TONIGHT WHILE KMSO SHOULD EXPERIENCE THE
SNOW RE-DEVELOPING AROUND 28/1200Z. KSMN AND KBTM SHOULD BE
IMPACTED LATER ON IN THE DAY TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 235 PM MST MON DEC 27 2010/
DISCUSSION...
TONIGHT THROUGH TUESDAY...WEST TO EAST ORIENTED LINES OF LIGHT
SNOW...EMBEDDED WITH LOCALLY MODERATE SNOWFALL...WILL PLAGUE
IDAHO/MONTANA BORDER PASSES AND WEST CENTRAL MONTANA THIS EVENING
BEFORE GIVING WAY TO ENHANCED UPSLOPE PRECIPITATION OVERNIGHT. A
STEADY INFLUX OF PACIFIC MOISTURE AND INCREASING WESTERLY FLOW
ALOFT WILL FAVOR SNOW OVER THE HIGHER ELEVATION WEST-FACING SLOPES
OF THE CLEARWATER MOUNTAINS...THE BITTERROOT RANGE...THE MISSION
MOUNTAINS AND THE WEST GLACIER/BOB MARSHALL AREAS THROUGH TUESDAY.
THE PRIMARY CONCERN DURING THIS TIME IS ACCUMULATING SNOW...SLICK
ROADWAYS AND OCCASIONAL MOUNTAIN PASS WHITEOUT CONDITIONS THAT
WILL CREATE HAZARDOUS DRIVING CONDITIONS. WINTER WEATHER
ADVISORIES REMAIN IN EFFECT THROUGH EARLY TUESDAY EVENING TO
HIGHLIGHT THESE IMPACTS. IN ADDITION...NORTHWEST MONTANA VALLEYS
STILL HAVE A GOOD CHANCE OF SEEING ACCUMULATING SNOW TUESDAY
MORNING AS AN ENHANCED SHOT OF MOISTURE MOVES OVER THIS AREA.
DAYTIME TEMPERATURES SHOULD WARM INTO THE LOW TO MID 30S DUE TO A
TIGHTENING PRESSURE GRADIENT...WHICH WILL RESULT IN BREEZY
SOUTHWEST WINDS SPREADING ACROSS THE REGION FROM SOUTH TO NORTH
THROUGH THE DAY. THE GRANGEVILLE/LOWER HELLS CANYON REGIONS WILL
LIKELY EXPERIENCE BREEZY SOUTH WINDS TONIGHT THROUGH TUESDAY.
HOWEVER...LITTLE CHANGES HAVE BEEN OBSERVED IN MODEL GUIDANCE AND
THEREFORE WIND SPEEDS REMAIN JUST BELOW ADVISORY CRITERIA AT THIS
TIME. THIS REGION WILL NEED TO BE MONITORED CLOSELY FOR POTENTIAL
WIND HIGHLIGHTS ON TUESDAY.
FORECAST MODELS ARE INDICATING A STRONG LOW PRESSURE SYSTEM
SWINGING THROUGH THE NORTHERN ROCKIES LATE TUESDAY NIGHT THROUGH
WEDNESDAY DAY EVENING. THIS FEATURE WILL CAUSE SUBSTANTIAL
SNOWFALL ACROSS THE REGION, ESPECIALLY IN THE HIGHER TERRAIN. THE
MOUNTAINS COULD POSSIBLY SEE A FOOT OR TWO OF SNOW, WHILE THE
VALLEYS RECEIVE 4 TO 9 INCHES. THE BIGGEST CONCERN WILL BE THE
PATH OF THE LOW PRESSURE SYSTEM, BECAUSE THIS WILL DETERMINE WHERE
THE HEAVIEST SNOWFALL WILL BE. AT THIS TIME, THE HEAVIEST SNOW IS
EXPECTED ACROSS THE NORTHERN CLEARWATER MOUNTAINS UP INTO
NORTHWEST MONTANA.
ALSO AS THIS SYSTEM MOVES THROUGH, THE SOUTHERN PORTION OF THE LOW
COULD SEE ENOUGH WARMING THAT PRECIPITATION WILL START OFF AS RAIN
IN THE LOWER VALLEYS OF NORTH CENTRAL IDAHO.
AN INCREASE IN THE PRESSURE GRADIENT DUE TO THIS SYSTEM COULD
CAUSE GUSTY EASTERLY WINDS ACROSS NORTHWEST MONTANA. LOCATIONS
LIKE BAD ROCK CANYON, EUREKA, ESSEX, AND WEST GLACIER COULD SEE
SIGNIFICANT WIND GUSTS BY WEDNESDAY AFTERNOON. THE COMBINATION OF
WIND AND SNOW SHOULD CAUSING BLOWING AND DRIFTING SNOW ACROSS
NORTHWEST MONTANA.
AS THE SURFACE LOW MOVES INTO EASTERN MONTANA WEDNESDAY EVENING, AN
UPPER LEVEL TROUGH WILL SETTLE OVER THE NORTHERN ROCKIES. THIS
TROUGH WILL USHER IN A COLDER AIR MASS. WITH CLEARING SKIES AND
THE COLDER AIR MASS, MAXIMUM TEMPERATURES FOR THURSDAY AND FRIDAY
SHOULD BE IN THE SINGLE DIGITS TO LOWER TEENS. WHILE OVERNIGHT
TEMPERATURES FOR THURSDAY NIGHT SHOULD BE BELOW ZERO.
NEW YEARS EVE THROUGH MONDAY...COLD HIGH PRESSURE CONTINUES FOR
THE NEW YEARS WEEKEND WITH JUST A SLIGHT CHANCE OF LIGHT SNOW.
NIGHTTIME TEMPERATURES WILL DEPEND ON CLOUD COVER...WITH CLEAR
SKIES RESULTING IN NEAR ZERO AND BELOW ZERO LOWS. COLD AIR IN THE
VALLEYS IS EXPECTED GET WASHED OUT WITH THE NEXT PACIFIC WEATHER
SYSTEM MOVING IN EARLY NEXT WEEK.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT BUTTE/BLACKFOOT REGION...FLATHEAD/MISSION
VALLEYS...MISSOULA/BITTERROOT VALLEYS...POTOMAC/SEELEY LAKE
REGION.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY BITTERROOT/SAPPHIRE
MOUNTAINS.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY LOWER CLARK FORK
REGION.
WINTER STORM WARNING UNTIL 5 AM MST THURSDAY WEST GLACIER REGION.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 AM MST
THURSDAY KOOTENAI/CABINET REGION.
ID...WINTER STORM WARNING UNTIL 5 AM MST THURSDAY EASTERN LEMHI
COUNTY.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT WESTERN LEMHI COUNTY.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY NORTHERN CLEARWATER
MOUNTAINS.
WINTER STORM WARNING UNTIL 4 AM PST THURSDAY SOUTHERN CLEARWATER
MOUNTAINS.
&&
UPDATE...PALLISTER
PREVIOUS DISCUSSION....DE ROSA/SMITH/SIGLER
AVIATION...GIBSONHazardous weather outlook, Dec 27, 3:35 PM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MST MON DEC 27 2010
IDZ007-008-281200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
235 PM PST MON DEC 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL
IDAHO TONIGHT...WITH LIGHT SNOW ACCUMULATIONS EXPECTED IN VALLEY
LOCATIONS AND MODERATE ACCUMULATION OVER THE HIGHER TERRAIN.
HAZARDOUS DRIVING CONDITIONS WILL EXIST DURING THIS
TIME...PARTICULARLY AT HIGH ELEVATIONS AND OVER MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONGER WINTER STORM IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT
OVER NORTH CENTRAL IDAHO. STORM TOTAL SNOW ACCUMULATIONS OF 15 TO
20 INCHES OVER HIGHER TERRAIN...AND 5 TO 10 INCHES FOR VALLEYS AND
ELEVATIONS ABOVE 2000 FEET...ARE ANTICIPATED. HAZARDOUS DRIVING
CONDITIONS ARE PROBABLE DURING THIS TIME.
THURSDAY THROUGH SATURDAY...A COLD AIRMASS WILL MOVE WEST OF THE
CONTINENTAL DIVIDE AND SPREAD ACROSS NORTH CENTRAL IDAHO. THIS
WILL DROP DAYTIME HIGHS INTO THE MID TEENS AND OVER NIGHT LOWS TO
THE SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Lower Clark Fork Region
- When
- December 27, 10:00 PM MST to December 29, 5:44 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Chains were required at Lookout pass at 6:15am on December 28 and also at 11:07am on December 29.
A trained spotter reported 15.5 inches of snow in 24 hours at Heron, Montana.
Heavy Snow, Kootenai/Cabinet Region
- When
- December 27, 10:00 PM MST to December 29, 5:30 PM MST
- Where
- Kootenai/Cabinet Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.171, -114.863 (the zone’s center; the record gives no point)
Sixteen and a half inches of snow were reported 16 miles northeast of Heron. Eight inches of snow was reported in Libby.
Heavy Snow, Bitterroot / Sapphire Mountains
- When
- December 28, 7:00 AM MST to December 29, 5:00 AM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
Lolo pass SNOTEL reported 16 inches of snow between 5 am and 2 pm on December 28. 15 inches of snow were reported at Lost Trail Pass.
Heavy Snow, Potomac / Seeley Lake Region
- When
- December 28, 6:00 PM MST to December 29, 9:00 PM MST
- Where
- Potomac / Seeley Lake Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
Spotter 7 north of Seeley lake reported 15 inches of snow. Spotter 7 miles east of Missoula, from Bonner to Clinton reported 24 to 26 inches of snow.
Heavy Snow, Flathead/Mission Valleys
- When
- December 29, 3:00 AM MST to 12:29 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
Severe driving conditions were declared for the Mission valley due to heavy snow, blowing snow and numerous accidents due to icy roads.
A trained spotter reported 9.5 inches of snow in 8 hours in Polson.
Heavy Snow, Flathead/Mission Valleys
- When
- December 29, 3:00 AM MST to 12:29 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
Severe driving conditions were declared for the Mission valley due to heavy snow, blowing snow and numerous accidents due to icy roads.
A trained spotter reported 9.5 inches of snow in 8 hours in Polson.
Winter Storm, Missoula / Bitterroot Valleys
- When
- December 29, 8:00 AM MST to 2:30 PM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
Emergency travel only, issued by the city of Missoula due to snow, blowing snow and icy road conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 27 to 29, 20102 deaths · 2 events
- Frost and Freeze in Florida, December 27 to 29, 2010$19 million · 10 events
- Frost and Freeze in Florida, December 27 to 28, 2010$9.3 million · 10 events
- Coastal Flood in Massachusetts, December 27, 2010$2.4 million · 4 events
- High Wind in Virginia, December 27, 2010$31,000 · 55 kt wind · 5 events
- High Wind and Strong Wind in Pennsylvania, December 27, 2010$20,000 · 54 kt wind · 10 events
- Blizzard in Maine, December 27, 201015 events
- High Wind in North Carolina, December 27, 2010$18,000 · 55 kt wind · 1 event
- Strong Wind in Maryland, December 27, 2010$6,000 · 5 events
- Heavy Snow in Oregon, December 27 to 30, 20105 events
- High Wind in Wyoming, December 27 to 29, 201052 kt wind · 5 events
- Frost and Freeze in Texas, December 27, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 272857, 272858, 272856, 272861, 272859, 272860, 272853.